Hail, Runnels
- When
- April 3, 4:19 AM CST to 4:24 AM CST
- Where
- Runnels County, 0.91 mi SW of Ballinger
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.740, -99.960
Nickel size hail was reported in Ballinger.
A cold front moved into an unstable environment across portions of the Big Country during the early morning hours, resulting in isolated severe thunderstorms. These storms produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A cold front moved into an unstable environment across portions of the Big Country during the early morning hours, resulting in isolated severe thunderstorms. These storms produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 3, 2:57 AM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 357 AM CDT TUE APR 3 2012 .SHORT TERM... POTENT UPPER LOW OVER NEW MEXICO WILL SLOWLY MOVE EAST INTO THE TEXAS HANDLE TONIGHT. PACIFIC FRONT HAS PUSHED EAST OF A JUNCTION... BRADY... ABILENE...HASKELL LINE. IT WAS STILL UNSTABLE ALONG AND AHEAD OF THE FRONT WITH RUC MUCAPES OF 2000 J/KG AND 0-6 KM SHEARS OF 40 KTS. CAN NOT RULE OUT AN ISOLATED SEVERE THUNDERSTORMS EAST OF THE PACIFIC FRONT THIS MORNING. HOWEVER...DRIER WESTERLY AIR AT THIS SURFACE WILL WORK EASTWARD BY NOON...ENDING THE SEVERE THREAT. THERE AS OUTSIDE CHANCE OF A SHOWER...AS 700 MB MOISTURE WAS WRAPPED AROUND THE UPPER THIS MORNING ACROSS WEST TEXAS. THIS IS EXPECTED TO MOVE NORTH OF THE REGION BY EARLY AFTERNOON. OTHERWISE...DRY DESERT AIR AT THE SURFACE WILL BE GUSTY AT TIMES THIS AFTERNOON...ELEVATING FIRE WEATHER CONDITIONS. .LONG TERM... GUSTY WEST WINDS WILL AGAIN ELEVATE FIRE CONDITIONS WEDNESDAY AS SURFACE LOW IN NW TEXAS MOVES NE INTO CENTRAL OKLAHOMA. COOL AIR FILTERS IN WEDNESDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE REGION. LATER THIS WEEK...THERE IS STILL THE POTENTIAL FOR DRYLINE THUNDERSTORMS FRIDAY NIGHT. A COLD FRONT SATURDAY WILL ALSO BRING A CHANCE FOR THUNDERSTORMS...MAINLY SOUTH OF THE I-20 CORRIDOR. ADDED SLIGHT CHANCE OF STORMS SATURDAY NIGHT AND SUNDAY WITH LIFT OF MOISTURE OVER THE FRONT. CONFIDENCE REMAINS LOW HOWEVER SO KEPT POPS AT 20 PERCENT. .FIRE WEATHER. GUSTY DRY WEST WINDS WILL ELEVATED FIRE DANGER THIS AFTERNOON AND WEDNESDAY AFTERNOON...AS A SURFACE LOW IN NW TEXAS MOVES INTO CENTRAL OKLAHOMA. WINDS SPEEDS ARE EXPECTED TO REMAIN BELOW CRITICAL LEVELS. 04 && .PRELIMINARY POINT TEMPS/POPS... ABILENE 79 50 81 49 83 / 10 10 0 0 0 SAN ANGELO 84 47 85 49 90 / 10 10 0 0 0 JUNCTION 81 46 87 48 91 / 20 10 0 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/04
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SAN ANGELO TX 453 AM CDT TUE APR 3 2012 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-041000- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 453 AM CDT TUE APR 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING. WHILE THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS...WILL BE ALONG AND EAST OF A JUNCTION TO MASON TO BROWNWOOD LINE...ONE OR TWO STORMS COULD ALSO BECOME SEVERE IN THE CONCHO VALLEY AND BIG COUNTRY. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
423 AM CDT TUE APR 3 2012
TXZ065-071-072-031000-
IRION TX-TOM GREEN TX-COKE TX-
423 AM CDT TUE APR 3 2012
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 AM CDT FOR
IRION...TOM GREEN AND COKE COUNTIES...
AT 419 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHWEST OF TANKERSLEY...OR
ABOUT 13 MILES NORTHEAST OF MERTZON...MOVING NORTHEAST AT 50 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
GRAPE CREEK AND CARLSBAD BY 435 AM CDT
US-277 NEAR THE TOM GREEN-COKE COUNTY LINE AND ORIENT BY 450 AM CDT
THE INTERSECTION OF HIGHWAY 208 AND RANCH ROAD 2662 BY 455 AM CDT
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3141 10080 3194 10066 3165 10023 3158 10023
3158 10017 3132 10063
TIME...MOT...LOC 0923Z 213DEG 45KT 3145 10065The San Angelo radar (KSJT), 65 km away, was scanning. The volume nearest the first event began at 10:19 UTC.
4 hail. Local standard time, as filed.
Nickel size hail was reported in Ballinger.
The public reported pea to nickel size hail near Rowena.
Dime to quarter size hail was reported near the airport in Abilene.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378435, 378433, 378436, 378439.